Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 30, NWS Newport/Morehead City, NC

September 14, 20194 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 14, 2019, 8:23 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2019, 8:23 PM EDT (00:23 UTC)
Expired
Sep 15, 2019, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WHUS42 KMHX 150023
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
823 PM EDT Sat Sep 14 2019

...DANGEROUS SHOREBREAK...STRONG LONGSHORE CURRENTS AND A HIGH 
THREAT OF RIP CURRENTS ARE EXPECTED NORTH OF CAPE HATTERAS 
SUNDAY...

.Easterly swell will produce dangerous rip currents, shorebreak 
and longshore currents Sunday north of Cape Hatteras.

NCZ203-205-151230-
/O.EXP.KMHX.BH.S.0029.000000T0000Z-190915T0000Z/
/O.NEW.KMHX.BH.S.0030.190915T0023Z-190916T0000Z/
Northern Outer Banks-Hatteras Island-
823 PM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Sunday
evening.

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak and longshore currents.

* LOCATIONS...The beaches north of Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple of hours before and after low tide,
  which will occur around 3 PM Sunday.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$
3 follow-up statements
485 
WHUS42 KMHX 150907
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
507 AM EDT Sun Sep 15 2019

...DANGEROUS SHOREBREAK...STRONG LONGSHORE CURRENTS AND A HIGH
THREAT OF RIP CURRENTS ARE EXPECTED NORTH OF CAPE HATTERAS
SUNDAY...

.The combination of an easterly and southeasterly swell will 
produce dangerous rip currents, shorebreak and longshore currents 
along area beaches today.

NCZ195-196-199-204-152115-
/O.EXA.KMHX.BH.S.0030.000000T0000Z-190916T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
507 AM EDT Sun Sep 15 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through this
evening.

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak and longshore currents.

* LOCATIONS...All Eastern North Carolina beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop are a couple of hours before and after low tide, 
  which will occur around 3 PM this afternoon.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$

NCZ203-205-152115-
/O.CON.KMHX.BH.S.0030.000000T0000Z-190916T0000Z/
Northern Outer Banks-Hatteras Island-
507 AM EDT Sun Sep 15 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak and longshore currents.

* LOCATIONS...The beaches north of Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple of hours before and after low tide,
  which will occur around 3 PM this afternoon.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$
209 
WHUS42 KMHX 151439
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1039 AM EDT Sun Sep 15 2019

...DANGEROUS SHOREBREAK...STRONG LONGSHORE CURRENTS AND A HIGH
THREAT OF RIP CURRENTS ARE EXPECTED NORTH OF CAPE HATTERAS
SUNDAY...

.The combination of an easterly and southeasterly swell will
produce dangerous rip currents, shorebreak and longshore currents
along area beaches today.

NCZ195-196-199-203>205-160000-
/O.CON.KMHX.BH.S.0030.000000T0000Z-190916T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
1039 AM EDT Sun Sep 15 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak and longshore currents.

* LOCATIONS...All Eastern North Carolina beaches.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to develop are a couple of hours before and after low 
  tide, which will occur around 3 PM this afternoon.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$
230 
WHUS42 KMHX 160020
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
820 PM EDT Sun Sep 15 2019

...DANGEROUS SHOREBREAK...STRONG LONGSHORE CURRENTS AND A HIGH
THREAT OF RIP CURRENTS ARE EXPECTED NORTH OF CAPE HATTERAS
MONDAY...

.The combination of easterly and southeasterly swell will produce
dangerous rip currents, shorebreak, and strong longshore currents
along area beaches on Monday. These conditions are expected to
continue through the middle of the week.

NCZ195-196-199-203>205-161530-
/O.EXP.KMHX.BH.S.0030.000000T0000Z-190916T0000Z/
/O.NEW.KMHX.BH.S.0031.190916T0020Z-190917T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
820 PM EDT Sun Sep 15 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Monday
evening.

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak, and strong longshore currents.

* LOCATIONS...All eastern North Carolina beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop are a couple of hours before and after low tide,
  which will occur around 330 PM Monday afternoon.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 8:19 PM EDT, 4 minutes earlier.

Area forecast discussion, Sep 14, 8:19 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
819 PM EDT Sat Sep 14 2019

.SYNOPSIS...
High pressure will extend over the area through much of next
week. Another back door cold front will move through by Tuesday.
Tropical Cyclone Humberto will bring rough marine conditions and
strong rip currents to the waters next week but little other
direct impacts to eastern North Carolina. Fall-like weather
filters in to close out the work week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 8 PM Sat...Iso showers inland have dissipated with loss
of heating. Iso/sct showers continue offshore in the vicinity of
a coastal trough with a few pushing into the OBX, and guidance
showing this continuing overnight. Another night of fog and low
stratus looks likely during the predawn hours. The fog could be
dense in places as winds will be calm to light. Lows will be
around 70 inland to mid 70s coast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 330 PM Sat...Any fg and low stratus will mix out by mid
morning and be replaced by partly to mostly skies through the
afternoon. Only a couple isolated showers expected with a bit
more drier mid level air advecting in. Temps will rise a few
more degrees to levels above climo, in the mid/upr 80s for
interior locales, low/mid 80s on the OBX.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 3 PM Saturday...An onshore low-level flow coupled with a
deformation zone between Tropical Cyclone Humberto well to the
south and high pressure to the north will lead to a chance of
scattered showers and a few thunderstorms Monday through
Tuesday, especially near the coast. Model consensus keeps
Humberto well to the south of our region with impacts likely
limited to high surf/rough seas. As Humberto moves away in the
Tuesday night/Wednesday time frame, strong high pressure will
build down the mid-Atlantic from the northeast. This will lead
to a hint of fall-like weather with lower dewpoints beginning
late Tuesday night through late week with slightly cooler
temperatures. Dewpoints will be in the 50s inland to 60s coast
from Wednesday through Saturday with daytime highs mainly in the
lower 80s and lows in the upper 50s deep inland and low/mid 60s
coast.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 8 PM Sat...Pred VFR continues through the evening, then
expect to see fog and stratus develop after midnight bringing
IFR/LIFR conditions. Conditions gradually improve mid to late
morning with pred VFR returning by the afternoon, though iso
showers may bring brief periods of sub-VFR condition through
the afternoon.

Long Term /Sunday Night through Thursday/...
As of 330 PM Saturday...Periods of sub-VFR conditions are
possible mainly along the coast through Tuesday as scattered
showers and thunderstorms are possible with a deep onshore flow
with the best chances of such conditions at EWN/OAJ. Surface
high pressure builds back in by mid week with predominant VFR
conditions expected.

&&

.MARINE...
Short Term /through Saturday/...
As of 8 PM Sat...Winds generally erly at 5-15 kt for the waters.
Seas still elevated due to lingering ENE swell at 5-6 ft at
10-11 sec. The long period swell will take awhile to subside,
though think they finally drop below 6 ft for the ctrl waters
during the morning hours Sun.

Long Term /Sunday Night through Thursday/...
As of 330 PM Saturday...Winds become more NE by Monday. Some
uncertainly remains with the track of Tropical Storm Humberto
which does effect magnitude of marine impacts, but confidence is
increasing in increasing swell energy building seas up to 6+
late Monday night and as high as 9-10 feet by Wednesday
especially for the northern and central waters and sustained NE
winds of 20-25 knots by Wednesday. A few gale force gusts cannot
be ruled out.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Sunday evening for NCZ203-205.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for AMZ152-154.
     Small Craft Advisory until 5 AM EDT Sunday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...SK/TL
SHORT TERM...TL
LONG TERM...CTC
AVIATION...CTC/SK/ML
MARINE...CTC/TL/MS
Hazardous weather outlook, Sep 14, 11:12 AM EDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1112 AM EDT Sat Sep 14 2019

NCZ029-044>047-079>081-090>092-094-193>195-198-151515-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-
1112 AM EDT Sat Sep 14 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-151515-
Hatteras Island-
1112 AM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-199-204-151515-
East Carteret-Coastal Onslow-Ocracoke Island-
1112 AM EDT Sat Sep 14 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-151515-
Northern Outer Banks-
1112 AM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 11:05 AM EDTSmall Craft AdvisoryMHX6 days

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.